Address ABCs (airway, breathing, circulation); intubate if needed
Epinephrine either as intravenous solution (1:1000 0.1-0.3 mL in 10 mL of normal saline over several minutes) or intramuscularly (1:1000 0.3-0.5 every 5 minutes as needed)
Oxygen as needed
Place the patient in a recumbent position, elevate the legs
Normal saline volume replacement and/or pressors as required
Diphenhydramine 50 mg orally or intravenously every 4 hours as needed
Ranitidine or other H, blockers Albuterol or levalbuterol for bronchospasm Glucagon if the patient is taking beta-blockers Systemic steroids to prevent delayed reactions
Other considerations in the differential diagnosis of anaphylaxis include erythema multiforme major and minor. Erythema multiforme minor often occurs after herpes simplex virus (HSV) or other infections. It manifests as urticarial or bullous skin lesions. The pathognomonic finding is a target lesion, described as a lesion that is centrally inflamed but is surrounded by an area of less inflamed skin. Treatment includes management of the underlying cause when known, withdrawal of suspected causative drugs, and acyclovir if HSV involvement is suspected. Erythema multiforme major (Stevens-Johnson syndrome [SJS]) is similar to erythema multiforme minor but is more severe and involves two or more mucosal surfaces. It is also more likely to be induced by drugs such as sulfonamides or nonsteroidal antiinflammatory drugs (NSAIDS) than is erythema multiforme minor. Skin findings may include petechiae. vesicles, bullae, and some desquamation of the skin. If the epidermal detachment involves <10% of the skin, it is considered SJS. If epidermal detachment involves >30% of the skin, it is considered toxic epidermal necrolysis (TEN). Other symptoms include fever, headache, malaise, arthralgias, corneal ulcerations, arrhythmia, pericarditis, electrolyte abnormalities, seizures, coma, and sepsis. Treatment involves withdrawal of the suspected offending agent, treatment of concurrent infections, aggressive fluid maintenance, and supportive treatment similar to burn care. Use of corticosteroids is controversial, but they are often prescribed.
Most drug rashes are maculopapular and occur several days after starting treatment with an offending drug. They usually are not associated with other signs and symptoms, and they resolve several days after removal of the offending agent. Serum sickness, on the other hand, is an allergic reaction that occurs 7-10 days after primary administration or 2-4 days after secondary administration of a foreign serum or a drug (i.e., a heterologous protein or a nonprotein drug). It is characterized by fever, polyarthralgia. urticaria, lym-phadenopathy, and sometimes glomerulonephritis. It is caused by the formation of immune complexes of IgG and the offending antigen. Treatment is based on symptomatology, as the disease usually is self-limiting. Treatment may include administration of antihistamines, aspirin or NSAIDs, and therapy for associated disease.
Finally, several other types of drug reactions do not fit into the categories discussed. Two of the most important types are iodine allergy and phenytoin (Dilantin) hypersensitivity. "Iodine allergy" is often associated with radiologic contrast media. Reactions to contrast media are the result of the hyperosmolar dye causing degranulation of mast cells and basophils rather than a true allergic reaction. These reactions can be prevented by pretreatment with diphenhydramine, H, blockers, and corticosteroids beginning 12 hours before the procedure. There is no evidence that a history of seafood allergy is related to adverse events from radiocontrast media. Dilantin hypersensitivity can manifest in a range from skin rash to TEN. It may be associated with a syndrome of "drug fever" that resembles infectious mononucleosis and includes fever and lym-phadenopathy, with or without a rash. This is not IgE mediated, and the exact mechanism remains unclear. Treatment is withdrawal of the offending agent.
[48.11 A 55-year-old accountant complains of facial and tongue swelling. He recently started using a new bath soap. His medical problems include osteoarthritis and mild hypertension, for which he takes acetaminophen and captopril. respectively. Which of the following is the most likely etiology?
B. Soap hypersensitivity
[48.21 An 18-year-old man with epilepsy controlled with medication develops fever, lymphadenopathy, a generalized maculopapular rash, and arthralgias. He notes having been bitten by ticks while working in the yard outside. Which of the following is the most likely etiology?
A. Severe poison ivy dermatitis
B. Reaction to epilepsy medication
C. Acute HIV infection
[48.3] A 34-year-old man is brought into the emergency room for a severe allergic reaction caused by fire ant bites. He is treated with intramuscular epinephrine and intravenous corticosteroids. His oxygen saturation falls to 80%, and he becomes apneic. Which of the following is the best next step?
A. Intravenous diphenhydramine
B. Intravenous epinephrine
C. Oxygen by nasal cannula
D. Endotracheal intubation
[48.4] A 57-year-old woman with congestive heart failure has a positive cardiac stress test. Cardiac catheterization is required to evaluate for coronary bypass grafting. She states that she has an allergy to iodine. Which of the following is the best next step?
A. Desensitization with increasing doses of oral iodine
B. Infusion of diphenhydramine during the procedure
C. Cancel the procedure and proceed to surgery
D. Diphenhydramine and corticosteroids the night before the procedure
[48.1] A. Angiotensin-converting enzyme (ACE) inhibitors are often associated with angioedema.
[48.2] B. This is a common presentation of phenytoin (Dilantin) hypersensitivity. Poison ivy is not associated with fever and lymphadenopathy.
[48.3] D. He has developed airway obstruction due to an anaphylactic reaction. He requires intubation and positive-pressure ventilation to maintain oxygenation.
[48.4] D. Pretreatment with diphenhydramine, H? blockers, and corticosteroids beginning 12 hours before the procedure greatly decreases the reaction to contrast dye.
Was this article helpful?
The human body And Todays chemical infested world. Here is a news flash You are not allergic to pollen, pet dander, or whatever it is that makes your body revolt Rather, your body just can not handle that one thing, what ever it is, anymore, due to the massive barrage of toxic chemicals you and everyone else are ingesting every single day.